4 Medications That Will Make You Sick Without Food

How you take your medication can be just as important as the drug itself. For…

How you take your medication can be just as important as the drug itself. For example, did you know that taking your cold medicine with a particular beverage can actually make it work faster? Or that certain over-the-counter (OTC) drugs should never be taken together? The directions for taking meds vary depending on the drug in question, and range from avoiding pill organizers to only taking them at a specific time of day.

Failing to follow your doctor’s instructions can have serious consequences. The Food and Drug Administration (FDA) explains the possible side effects of not taking your medications: “All medicines, both prescription and over-the-counter, have risks as well as benefits,” their experts write. “Risks could be less serious things, such as an upset stomach, or more serious things, such as liver damage.” Taking your meds correctly can help reduce the risk of certain side effects.

One common instruction is to take drugs with food, or run the risk of experiencing nausea or other forms of gastrointestinal distress. Read on for four medications you should never take on an empty stomach.

READ THIS NEXT: Don’t Use Mouthwash If You’re Taking These 2 Medications, Experts Warn.

clubfoto/iStock

“Non-steroidal anti-inflammatory drugs” is a mouthful, but the term simply refers to a very common type of medication. “You know the most common NSAIDs,” explains the Cleveland Clinic. They go on to explain that these include aspirin, ibuprofen (such as Motrin and Advil), and naproxen sodium (Aleve). While these drugs have various potential side effects, “the most frequently reported side effects of NSAIDs are gastrointestinal (stomach and gut) symptoms,” says the Cleveland Clinic. These can include stomach pain, nausea, diarrhea, and constipation. The site recommends taking NSAIDs with food, milk, or antacid products like Maalox and Mylanta.

See also  If You're Having These Dreams, It Could Be a Parkinson's Sign, Experts Warn
Container of antibiotics with pills beside it.
spaxiax/iStock

While antibiotics are a crucial tool when it comes to battling bacterial infections, Jasmine Omar, MD, tells Henry Ford Health that “taking these medications can also lead to adverse reactions including nausea, drug allergies, antibiotic-associated diarrhea, and and yeast infections.”

That’s because antibiotics can disrupt your gut’s naturally occurring bacteria. “These changes in the gut microflora can lead to antibiotic-associated diarrhea, nausea, vomiting and other gastrointestinal side effects,” explains Henry Ford Health. “That’s one reason why doctors recommend taking antibiotics with food.”

“Certain foods can also help restore the gut microbiota after damage caused by antibiotics,” says Healthline. “Fermented foods are produced by microbes and include yogurt, cheese, sauerkraut, kombucha and kimchi, among others.”

For more health news sent directly to your inbox, sign up for our daily newsletter.

White pills spilling out of a container.
deliormanli/iStock

Used to treat serious pain, some types of opioids include oxycodone (OxyContin), hydrocodone (Vicodin), morphine, methadone, and fentanyl, according to the Centers for Disease Control and Prevention (CDC). To address the possible side effects of nausea and vomiting, doctors often recommend taking these drugs with food—but not always.

An article published by the National Library of Medicine revealed that while “the most straightforward approach” for clinicians is to suggest taking opioids with food, this recommendation “does not appear to consistently and unequivocally reduce nausea and vomiting and, in many cases, increases the frequency of these adverse events in the studies we examined.” In other words, doctors must decide on a case-by-case basis, depending on which opioid is being taken, whether the drug should be taken with food or not.

See also  Over 60? Stop Doing This to Prevent Heart Attacks, Doctors Warn
Woman holding a package of birth control pills.
Mindful Media/iStock

Birth control pills are known for potentially causing queasiness. “Nausea is one of the most commonly reported side effects of birth control pills,” advises Healthline. They explain that this happens because estrogen, an ingredient in some birth control pills, can cause an upset stomach. “Pills that contain a high dose of estrogen, especially emergency contraceptive pills, are more likely to cause stomach upset than pills that have a lower dose of this hormone,” says the site. In addition, “Progestin-only emergency pills are less likely to cause nausea and vomiting than pills containing both estrogen and progestin.”

Healthline warns against deciding to stop using birth control pills on your own because of nausea, which often subsides with time. Instead, the site suggests taking the pill with food, using an antacid thirty minutes beforehand, or asking your doctor for medicine that will address the nausea.

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you’re taking or any other health questions you have, always consult your healthcare provider directly.